Has Anyone Used Pamelor (nortriptyline)?

Discussion in 'Fibromyalgia Main Forum' started by twerp, Sep 19, 2005.

  1. twerp

    twerp New Member

    Happy Monday everybody,

    During my last Dr visit, he told me that Pamelor (nortriptyline) - an anti-depressant - could help with my muscle/joint pain, as well as with hot flashes.

    Has anyone taken this? What were your impressions? How about side effects?

    Thanks & hugs,
    Twerp
    [This Message was Edited on 09/19/2005]
    [This Message was Edited on 09/19/2005]
  2. Toga

    Toga Member

    But my closest friend took it for a couple years for severe pain in her leg. She had injured it several times and the doctor who rx'd it said she had nerve damage. It really did the trick for her.

    I also worked for a lady who was a diabetic and had Neuropathy in one foot. She took it every day and she said there was no pain. But if she missed a day it came back.

    I would take it if it was recommended to me just from knowing how it helped these two ladies. It would be worth a try.

    I've never heard of it being used for FM pain though. Anyone else?

    Toga
  3. twerp

    twerp New Member

    Sounds like this may be worth a try.

    Just bumping to see if anyone can comment on the hot flash aspect or has any info about side effects.

    Hugs,
    Twerp
  4. jake123

    jake123 New Member

    It is part of my sleep "package"
  5. CAAnnieB

    CAAnnieB New Member

    I took Pamelor years ago & instead of mellowing me out; I had insomnia, heart pounding, & anxiety! But that's typical for me...I often have strange reactions to drugs.

    Recently, a GI specialist prescribed it for my Irritable Bowel Syndrome, Gastritis & FM. He wrote the scrip for Nortriptyline, & I didn't realize til I went home to look it up that it was Pamelor. Don't think I am brave enough to experiment with it again.

    Has anyone had an improvement in their IBS on this med?

    Blessings,

    Annie B.

    P.S. This med has been around for a long time. At least you know it isn't brand new & possibly questionable.
  6. twerp

    twerp New Member

    several years ago I was put on Elavil and had the same reactions you are talking about - my heart was racing, etc.

    I wonder if Elavil and Pamelor are in the same "family"...

    I'll have to "Google" that..

    Hugs,
    Twerp
  7. Empower

    Empower New Member

    I had the same side effect as Annie B, up all night, racing, racing heart

    Everyone is different though, just be aware if you start experiences symptoms that you haven't had b4
  8. dancingstar

    dancingstar New Member

    So often doctors don't know what to do with FMS that they try all sorts of things. Some of the drugs do help pain, in the beginning, but a lot of the antidepressant-type drugs can have long-term side effects that you don't realize until much further on down the line.

    When I took Effexor, at first it gave me energy, then I got so tired that I couldn't stay awake for more than a few hours a day and didn't know that the drug was the reason behind this problem until after I stopped taking it. Now I have had the reason for all of this thoroughly explained to me.

    It's okay, I guess, unless any of the original FMS stems from some sort of systemic unknown allergy, and the drug plays into the allergic reaction and makes it worse and/or stops your nervous system from functioning at its natural best if only by interfering with its natural ability to function optimally on its own. So for some of us, it turns out to be a really bad idea. For others, I guess it works. Still don't know how we know in advance which is which.

    As for the hot flashes, I don't believe it for a minute. :) I don't know anyone that it's worked for longer than six weeks.
  9. CAAnnieB

    CAAnnieB New Member

    Yup, you are so right! Elavil (Amitryptyline sp?) & Pamelor ARE in the same family of Antidepressants (Tricyclic) I'm guessing you would probably have a similar reaction. That's why I have steered clear of the AD's...

    This GI Dr.I recently saw mentioned taking part in a study of Celexa (an SSRI A.D.) on IBS patients. I'm not keen on AD's that mess with your brain chemistry... Especially NEW ones! After all, they have NO idea why they are helpful to some of us with these DD's! That really gives me confidence to experiment on my body!

    I agree with dancingstar. It's a crap shoot & I guess we all have to determine how much of a risk we are willing to take when putting these chemicals into our bodies.

    It's just so hard to know who to believe & what advice to take, isn't it? At least here, we can bounce ideas off each other.

    Blessings,

    Annie B.

  10. rbecca47

    rbecca47 New Member

    i take pamelor, 25mg in morn and 50mg at night, supposed to help calm me down LOL, physc. doc. upped the dose and prescriped anther anti depressent to help me sleep, well worked the first couple of nights, havent had a good night sleep in weeks. so it is still trail and error but i really hope it works, for you good luck,
    becca